Blood-pressure medications leave senior in quandary

Dear Dr. Roach: I wonder if you could comment on the negative side-effects of various blood-pressure medications for those over 65 — particularly folks who are 80-plus.

Should a person be on more than two medications if one’s blood pressure is generally 150-160/70-80? Does the answer change if the person also has chronic atrial fibrillation?

I am on three blood pressure medications meds, have chronic atrial fibrillation and have had extremely bad lightheadedness, to the point of altering my quality of life. I am on one medication (clonidine) that was listed as having many side- effects, like the ones I mentioned. I checked with my pharmacist and got the same info: It’s not good for seniors. Atenolol also was listed as not being good for seniors. Websites said clonidine could cause older adults to have “memory issues,” such as brain fog, which I have experienced. No fun for sure.

I am currently going off of clonidine and did a dumb thing. I stopped it suddenly and had really bad side-effects. I know better, but my doctor was out of town and I was dealing with severe side- effects.

Now those are slowly subsiding. I am currently taking two meds and awaiting advice from my doctor on which meds to stay on or a change in dosages.

I would appreciate your thoughts on blood pressure medications and their adverse reactions, especially in seniors.

Leave a Reply

Your email address will not be published. Required fields are marked *